Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

August 10, 2012Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 10, 2012, 2:29 PM EDT for Chautauqua County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 2:29 PM EDT (18:29 UTC)
Expired
Aug 10, 2012, 3:30 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WWUS81 KBUF 101829
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT FRI AUG 10 2012

NYZ019-101930-
CHAUTAUQUA NY-
229 PM EDT FRI AUG 10 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY...

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY     
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ABOUT 18   
  MILES WEST OF FINDLEY LAKE NEAR ERIE PENNSYLVANIA AND MOVING       
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  FRENCH CREEK...
  FRENCH CREEK AND FINDLEY LAKE...
  CLYMER...
  BARCELONA AND WESTFIELD...
  PANAMA AND MAYVILLE...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE HAIL 
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4225 7977 4227 7977 4242 7947 4202 7941
      4199 7946 4199 7976 4200 7977 4203 7977

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:14 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 10, 2:14 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
214 PM EDT FRI AUG 10 2012

.SYNOPSIS...
LOW PRESSURE OVER LAKE ERIE WILL REMAIN NEARLY STATIONARY THROUGH
TONIGHT WITH VERY UNSETTLED WEATHER ACROSS THE FORECAST AREA.
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
EVENING. TAPERING OFF OVERNIGHT. SHOWERS WILL AGAIN BE POSSIBLE
ACROSS PARTS OF THE REGION ON SATURDAY BUT THE MAJORITY OF THE TIME
SHOULD BE RAIN FREE.

&&

.NEAR TERM /THROUGH SATURDAY/...
A SOMEWHAT UNSEASONAL AREA OF LOW PRESSURE IS CENTERED OVER LAKE
ERIE THIS AFTERNOON WITH A COLD FRONT EXTENDED SOUTH ACROSS CENTRAL
OHIO. REGIONAL RADARS ARE PICKING UP ON A LINE OF THUNDERSTORMS THAT
HAS FORMED OUT AHEAD OF THE FRONT NEAR THE OH/PA BORDER. WHILE THIS
LINE OF STORMS HAS NOT YET BECOME SEVERE BUT IS ADVANCING NORTHEAST
INTO A WEAKLY UNSTABLE ENVIRONMENT OVER WESTERN PA AND THE WESTERN
SOUTHERN TIER OF NY. VISIBLE SATELLITE IS SHOWING SOME BREAKS IN
THE CLOUD COVER ACROSS WESTERN PA AND NY WHICH WILL ALLOW FOR
ADDITIONAL DESTABILIZATION INTO THE AFTERNOON. THIS LINE MAY BECOME
SEVERE WITH ISOLATED DAMAGING WINDS AND HAIL POSSIBLE. AN ISOLATED
TORNADO IS ALSO A LOW POSSIBILITY WITH DECENT WIND SHEAR OBSERVED ON
THE 12Z KBUF SOUNDING. SPC HAS ALL OF NY IN A SLIGHT RISK FOR SEVERE
STORMS TODAY.

AHEAD OF THE LINE OF THUNDERSTORMS MORE SCATTERED SHOWERS HAVE
RECENTLY FORMED AND ARE ALSO LIFTING NORTHEAST AROUND THE
SOUTHEASTERN PERIPHERY OF THE SURFACE LOW. ALL OF THIS ACTIVITY IS
FORECAST TO MOVE IN THE DIRECTION OF WESTERN NY THROUGH THE
AFTERNOON AND EARLY EVENING.

THE SFC LOW WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. THE WATER
VAPOR IMAGERY IS SHOWING MID-LEVEL DRY AIR MOVING ACROSS INDIANA AND
WESTERN OHIO BEHIND THE SURFACE FRONT. THROUGH TONIGHT THE FRONT
WILL LIFT NORTHEAST ACROSS WESTERN NY WITH SHOWER AND THUNDERSTORM
ACTIVITY TAPERING OFF LATE BEHIND THE FRONT.

ON SATURDAY THE SURFACE LOW WILL LIFT NORTH INTO SOUTHERN ONTARIO.
MUCH OF THE PRECIP ON SATURDAY WILL BE CONFINED TO NEAR THE CENTER
OF THE SURFACE LOW AND BENEATH THE COUPLED MID-LEVEL LOW. SHOWER AND
THUNDERSTORM CHANCES SATURDAY WILL CONFINED TO MAINLY FAR WESTERN
NEW YORK AND LAKE ERIE WITH THE DRY SLOT KEEPING MUCH OF THE GENESEE
RIVER VALLEY EAST TO CENTRAL AND NORTHERN NY RAIN FREE. A TIGHTENING
PRESSURE GRADIENT WILL ALLOW FOR BREEZY SOUTHWEST WINDS DURING THE
LATE MORNING AND AFTERNOON GUSTING INTO THE 20-25 MPH RANGE AT
TIMES. TEMPERATUREWISE...HIGHS WILL ONLY RISE INTO THE LOW-MID 70S
ACROSS WESTERN NY WHERE MORE CLOUD COVER AND CHANCES OF PRECIP ALONG
WITH THE CLOSER PROXIMITY OF THE STORM SYSTEM WILL KEEP TEMPS BELOW
NORMAL. FURTHER EAST ACROSS THE FINGER LAKES AND NORTHERN NY TEMPS
WILL LIKELY RISE INTO THE MID TO UPPER 70S AND MAYBE A FEW SPOTS
HITTING 80 IF SOME LONGER PEAKS OF SUN BREAK OUT THERE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
SHORT TERM MODELS REMAINING CONSISTENT IN SHOWING A DEEP DRY SLOT
INTO THE REGION ON THE EASTERN SIDE OF THE UPPER CIRCULATION. THIS
SHOULD EFFECTIVELY DIMINISH THE PRECIPITATION FROM WEST TO EAST
DURING SATURDAY MORNING. HOWEVER...WRAP AROUND MOISTURE BEGINS TO
WORK INTO WESTERN SECTIONS DURING SATURDAY.AFTERNOON..EVENTUALLY
PUSHING THROUGH EASTERN SECTIONS BY SATURDAY NIGHT. THE POTENTIAL
FOR LAKE EFFECT/ENHANCED RAINS BECOME INTERESTING SATURDAY NIGHT
INTO EARLY SUNDAY...ESPECIALLY OFF LAKE ERIE AS 850 MB DELTA T
VALUES NEAR 15C WITH WELL ALIGNED WEST SOUTHWEST TRAJECTORIES. MID
LEVEL LAPSE RATES ALSO IMPLY THE NEED TO MAINTAIN THE INCLUSION OF
SCTD THUNDERSTORMS THROUGH THIS PERIOD.

TEMPS DURING EACH DAY WILL BE CLOSE TO THE SEASONAL NORMALS FOR THIS
TIME OF YEAR...HIGHS IN THE MID TO UPPER 70S. OVERNIGHT LOWS WILL
ALSO BE QUITE CLOSE WITH LOWER TO MID 50S IN THE COOLEST REGIONS OF
THE SOUTHERN TIER AND EASTERN LAKES ONTARIO REGION...AND THE UPPER
50S TO LOWER 60S ELSEWHERE. LAKE TEMPS ARE STILL JUST SHY OF RECORD
WARMTH...THUS THE CHANCE OF LAKE EFFECT SO EARLY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LATEST MEDIUM RANGE MODELS AND ENSEMBLES IN FAIR AGREEMENT THROUGH
THE PERIOD WHICH IS BASICALLY TO SUGGEST BROAD UPPER LEVEL TROUGHING
ACROSS THE NORTHEAST CONUS...ALTHOUGH THE PERIOD WILL START WITH A
PERIOD OF RIDGING. THE WEAK RIDGING ALOFT AND AT THE SURFACE WILL
PROVIDE DRY CONDITIONS FOR MONDAY. THIS LOOKS TO BE JUST A BRIEF
PERIOD AS ADDITIONAL SHORT WAVE ENERGY DROPS THROUGH THE BROAD
TROUGH BY EARLY TUESDAY WITH A RENEWED THREAT FOR CONVECTION LATE
MONDAY NIGHT AND TUESDAY. ADDITIONAL CHANCES FOR CONVECTION WILL
DEVELOP ALONG AND AHEAD OF THE SURFACE COLD FRONT DROPPING DOWN
ACROSS THE REGION LATE TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE
NOSING DOWN IN WAKE OF THE FRONT SHOULD BRING DRIER CONDITIONS FOR
THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A NEARLY STATIONARY LOW PRESSURE SYSTEM OVER MICHIGAN WILL BECOME
THE FOCAL POINT FOR DEVELOPING SHOWERS AND THUNDERSTORMS OVER
WESTERN AND CENTRAL NY THIS AFTERNOON...ESPECIALLY POINTS WEST OF
THE GENESEE VALLEY.

AS OF 18Z...REGIONAL RADARS ALREADY SHOW A PLETHORA OF SHOWERS
BEGINNING TO BLOSSOM ACROSS WESTERN PA/NY. VFR CONDITIONS
CONDITIONS WILL PERIODICALLY DROP TO MVFR LEVELS ESPECIALLY IN THE
STRONGEST SHOWER/THUNDERSTORMS ACTIVITY.

TONIGHT...THE SHOWER AND THUNDERSTORMS ACROSS WESTERN/CENTRAL NY
WILL GRADUALLY TAPER OFF ACROSS THE REGION. THE ONLY CONCERN FOR
OVERNIGHT WILL BE THE POTENTIAL FOR FOG FORMATION.
HOWEVER...CONFIDENCE IS PRETTY LOW AT THIS POINT WITH WINDS EXPECTED
TO BE A LITTLE TOO STRONG. SATURDAY...EXPECTED GENERALLY CLOUDY
SKIES WITH WINDS GRADUALLY PICKING UP THROUGH THE MORNING HOURS WITH
VFR/MVFR CONDITIONS ACROSS ALL TAF SITES.

OUTLOOK...
SATURDAY...VFR/MVFR WITH CHANCE OF SCATTERED SHOWERS MAINLY WNY.
SUNDAY...MAINLY VFR.
MONDAY...VFR.
TUESDAY...VFR...CHANCE OF SHOWERS.

&&

.MARINE...
WHILE IT WILL BE UNSETTLED ACROSS THE LOWER GREAT LAKES TODAY...
WINDS AND WAVES WILL BE BELOW SMALL CRAFT ADVISORY CRITERIA. AN AREA
OF LOW PRESSURE OVER LAKE ERIE WILL BE RESPONSIBLE FOR TODAYS
SHOWERS AND THUNDERSTORMS...WHICH WILL BECOME MORE WIDESPREAD AS THE
DAY PROGRESSES. THERE WILL ALSO BE THE CHANCE FOR STRONG TO SEVERE
THUNDERSTORM ACTIVITY...MAINLY DURING THE MIDDAY AND AFTERNOON.

WITH AN UNSEASONABLY STRONG AREA OF LOW PRESSURE OVER THE LOWER
LAKES...HAVE INCLUDED CHANCES FOR WATERSPOUTS TONIGHT TROUGH SUNDAY.
COOL AIR ALOFT COMBINED WITH SOME WIND SHEAR DUE TO THE SURFACE
LOW. THE SWI...SZILAGYI WATERSPOUT INDEX ALSO SUGGESTS WATERSPOUT
POSSIBLE.

OTHERWISE...AN EAST TO SOUTHEAST FLOW WILL BE FOUND OVER THE LAKES
IN ADVANCE OF THE LOW PRESSURE OVER LAKE ERIE. AS THE SFC LOW MOVES
TO SOUTHERN ONTARIO TONIGHT...MODERATE SOUTHERLY BREEZES WILL
DEVELOP ON BOTH LAKES WITH THE HIGHEST WAVES BEING FOUND OVER
CANADIAN WATERS.

AS THE LOW SLOWLY LIFTS TO WESTERN LAKE ONTARIO ON SATURDAY AND SATURDAY
NIGHT...THE SOUTH TO SOUTHWEST FLOW WILL FRESHEN AND THIS WILL
LIKELY PRODUCE SMALL CRAFT ADVISORY CONDITIONS ON LAKE ERIE...AND
EVENTUALLY LAKE ONTARIO.

LOOKING AHEAD TO SUNDAY...ROUGH CONDITIONS WILL STILL BE IN PLACE ON
BOTH LAKES AS FRESH TO STRONG SOUTHWESTERLIES ARE EXPECTED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...TMA/WCH
LONG TERM...TMA
AVIATION...AR/SMITH
MARINE...JJR/SMITH
Hazardous weather outlook, Aug 10, 5:12 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
512 AM EDT FRI AUG 10 2012

NYZ001>006-008-010>014-019>021-085-110915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
512 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-NYZ007-SLZ022-024-110915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
JEFFERSON-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
512 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 10, 2:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT FRI AUG 10 2012

NYZ019-101930-
CHAUTAUQUA NY-
229 PM EDT FRI AUG 10 2012

...LINE OF STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY...

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ABOUT 18
  MILES WEST OF FINDLEY LAKE NEAR ERIE PENNSYLVANIA AND MOVING
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  FRENCH CREEK...
  FRENCH CREEK AND FINDLEY LAKE...
  CLYMER...
  BARCELONA AND WESTFIELD...
  PANAMA AND MAYVILLE...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4225 7977 4227 7977 4242 7947 4202 7941
      4199 7946 4199 7976 4200 7977 4203 7977

SMITH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:59 PM EDTSpecial Weather StatementBUFLivingston61 min
Aug 9, 9:08 PM EDTSmall Craft AdvisoryBUF10 hr
Aug 9, 10:14 PM EDTSpecial Marine WarningBUF61 min
Aug 9, 10:37 PM EDTSpecial Marine WarningBUF53 min
Aug 9, 10:55 PM EDTSpecial Weather StatementBUFOswego50 min
Aug 9, 11:16 PM EDTSevere Thunderstorm WarningBUFOswego74 min
Aug 9, 11:19 PM EDTSpecial Marine WarningBUF56 min
Aug 10, 12:20 AM EDTSpecial Marine WarningBUF55 min
Aug 10, 12:21 AM EDTSpecial Weather StatementBUFLewis54 min
Aug 10, 3:31 PM EDTSevere Thunderstorm WarningBUFChautauqua44 min
Aug 10, 3:54 PM EDTSpecial Weather StatementBUFGenesee66 min
Aug 10, 3:55 PM EDTSmall Craft AdvisoryBUF42 hr
Aug 10, 4:40 PM EDTSpecial Weather StatementBUFCattaraugus50 min
Aug 10, 5:05 PM EDTSpecial Weather StatementBUFLivingston40 min
Aug 10, 5:40 PM EDTSpecial Weather StatementBUFCattaraugus65 min
Aug 10, 5:47 PM EDTSpecial Weather StatementBUFOntario58 min
Aug 10, 6:28 PM EDTAreal Flood AdvisoryBUFMonroe, Wayne69 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.